Hail, Garvin
- When
- May 9, 2:57 PM CST
- Where
- Garvin County, 3.45 mi N of Elmore City
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.670, -97.400
With the help of an upper low, storms fired along the dryline in central Oklahoma on the 9th, with some of them becoming severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
With the help of an upper low, storms fired along the dryline in central Oklahoma on the 9th, with some of them becoming severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 9, 1:32 PM CST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 232 PM CDT MON MAY 9 2016 .DISCUSSION... ATTENTION IS PRIMARILY ON THE CONVECTION THIS AFTERNOON AND THIS EVENING. ALTHOUGH SOME OF THE ACTIVITY WILL BE MOVING EAST OF THE AREA BY 00Z... THE HRRR AND RAP SHOW SOME LINGERING SHOWERS AFTER 00Z... ESPECIALLY IN NORTH CENTRAL OKLAHOMA... SO HAVE INCREASED POPS HIGHER THAN INITIALIZATION OR SYNOPTIC MODELS WOULD GIVE FOR THIS EVENING. AS DISCUSSED ELSEWHERE... THERE ARE TWO AREAS OF SEVERE WEATHER THREAT. THE FIRST WILL BE IN THE SOUTHEAST WITH HIGHER LOW-LEVEL MOISTURE AND IMPROVING WIND FIELDS WITH TIME THAT WILL LEAD TO SEVERE STORM POTENTIAL AND SOME TORNADO RISK. FARTHER NORTH... AIRMASS WILL HAVE WHAT EVOLVES INTO A MORE INVERTED-V LOOK TO THE SOUNDING SO WIND WILL BE THE PRIMARY THREAT TO THE NORTH. DRYLINE PUSHES THE MOISTURE OUT OF MOST OF THE AREA THIS EVENING ALTHOUGH IT WILL REMAIN LURKING IN THE SOUTHEAST CORNER OF THE AREA OR JUST TO THE SOUTHEAST. A COLD FRONT WILL MOVE INTO THE NORTHWEST PART OF THE AREA THIS EVENING BEFORE STALLING OUT AND WASHING OUT. BUT THEN TOMORROW IT WILL BE VERY WARM... ESPECIALLY SOUTHWEST WHERE TEMPERATURES WILL PUSH WELL INTO THE 90S. THEN A MORE SIGNIFICANT FRONT WILL MOVE THROUGH THE AREA LATE WEDNESDAY BRING STORM CHANCES AND THEN COOLER WEATHER FOR THURSDAY. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 56 89 66 85 / 20 0 10 30 HOBART OK 56 92 64 86 / 10 0 10 10 WICHITA FALLS TX 58 95 67 88 / 10 0 10 30 GAGE OK 52 90 56 78 / 10 0 10 10 PONCA CITY OK 55 88 66 84 / 40 0 20 20 DURANT OK 65 90 68 85 / 30 10 10 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 86
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORMAN OK 1201 PM CDT MON MAY 9 2016 OKZ004>048-050>052-TXZ083>090-101715- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 1201 PM CDT MON MAY 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...TODAY AND TONIGHT... .THUNDERSTORMS... THERE IS A RISK FOR SEVERE STORMS ACROSS THE EASTERN HALF OF OKLAHOMA. LOCATION... AN ENHANCED RISK COVERS AN AREA EAST OF A LINE FROM PONCA CITY AND STILLWATER... SOUTH TO TECUMSEH... TO MADILL OKLAHOMA. A SLIGHT RISK IS WEST OF THE ENHANCED RISK AND COVERS AN AREA EAST OF A LINE FROM MEDFORD... TO OKLAHOMA CITY AND LINDSEY... TO HEALDTON OKLAHOMA. TIMING... THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM 2 PM UNTIL 7 PM. IMPACTS... HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WIND GUSTS TO 70 MPH WILL BE THE MAIN CONCERNS THIS AFTERNOON AND EVENING. HOWEVER... AN ISOLATED TORNADO WILL BE POSSIBLE WITH THE GREATEST POTENTIAL IN THE ENHANCED RISK AREA. DISCUSSION... A DRYLINE IS EXPECTED TO MOVE EAST TODAY REACHING THE VICINITY OF THE I-35 CORRIDOR EARLY THIS AFTERNOON. SCATTERED STORMS ARE EXPECTED TO DEVELOP ALONG AND EAST OF THIS BOUNDARY THIS AFTERNOON. THESE STORMS COULD DEVELOP AS EARLY AS 2 PM. INSTABILITY AND WIND SHEAR WILL BE SUFFICIENT FOR SOME OF THE STORMS TO BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN CONCERNS BUT A FEW TORNADOES WILL ALSO BE POSSIBLE. THE POTENTIAL FOR STORMS WILL END FROM WEST TO EAST LATER THIS AFTERNOON AND EARLY EVENING. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE RISK AREAS SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... .THUNDERSTORMS... THUNDERSTORM CHANCES WILL RETURN WEDNESDAY AND WEDNESDAY NIGHT AS A COLD FRONT MOVES ACROSS THE REGION. SOME OF THESE STORMS COULD BECOME STRONG TO SEVERE WITH A MARGINAL RISK SOUTHEAST OF A LINE FROM NEAR ENID AND WATONGA... TO HOBART AND ALTUS OKLAHOMA... TO VERNON AND BENJAMIN TEXAS. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN CONCERNS. ANOTHER ROUND OF SHOWER AND THUNDERSTORM CHANCES WILL BEGIN FRIDAY AND CONTINUE INTO THE WEEKEND AS ANOTHER FRONT MOVES ACROSS THE REGION. SOME STRONG TO SEVERE STORMS MAY BE POSSIBLE. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
251 PM CDT MON MAY 9 2016
OKZ005-006-011-092030-
ALFALFA OK-MAJOR OK-WOODS OK-
251 PM CDT MON MAY 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR ALFALFA...CENTRAL MAJOR AND
SOUTHEASTERN WOODS COUNTIES UNTIL 330 PM CDT...
AT 250 PM CDT...SCATTERED STRONG THUNDERSTORMS WERE ALONG A LINE
EXTENDING FROM NEAR BURLINGTON TO 5 MILES WEST OF INGERSOLL TO 9
MILES SOUTHWEST OF ALINE TO 8 MILES EAST OF ORION...MOVING NORTHEAST
AT 20 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
LOCATIONS IMPACTED INCLUDE...
FAIRVIEW...CHEROKEE...HELENA...CARMEN...CLEO SPRINGS...ALINE...BURLINGTON...
DACOMA...AMORITA...BYRON...LAMBERT...ORIENTA...INGERSOLL...DRIFTWOOD...GREAT
SALT PLAINS LAKE AND WALDRON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
STAY ALERT AND LISTEN FOR WARNINGS.
&&
LAT...LON 3699 9811 3628 9828 3616 9873 3695 9853
3700 9844 3700 9811
TIME...MOT...LOC 1950Z 243DEG 18KT 3691 9847 3680 9849 3645 9860 3626
9864SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 314 PM CDT MON MAY 9 2016 OKZ006-092045- ALFALFA OK- 314 PM CDT MON MAY 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ALFALFA COUNTY UNTIL 345 PM CDT... AT 312 PM CDT...A STRONG THUNDERSTORM WAS LOCATED JUST NORTHWEST OF BURLINGTON... MOVING NORTHEAST AT 20 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 50 MPH... LOCATIONS IMPACTED INCLUDE... RURAL LOCATIONS NORTH OF BURLINGTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. && LAT...LON 3700 9825 3685 9841 3689 9851 3700 9850 TIME...MOT...LOC 2012Z 214DEG 17KT 3691 9844
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 338 PM CDT MON MAY 9 2016 OKZ005-006-092100- ALFALFA OK-WOODS OK- 338 PM CDT MON MAY 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ALFALFA AND NORTHEASTERN WOODS COUNTIES UNTIL 400 PM CDT... AT 335 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM 4 MILES WEST OF KIOWA TO 4 MILES SOUTH OF CAPRON TO NEAR DACOMA... MOVING NORTHEAST AT 25 MPH. HAZARDS INCLUDE... WIND GUSTS 50 MPH... NICKEL SIZE HAIL... LOCATIONS IMPACTED INCLUDE... CHEROKEE...BURLINGTON...DACOMA...AMORITA...BYRON...LAMBERT...CAPRON... INGERSOLL...DRIFTWOOD AND WALDRON. PRECAUTIONARY/PREPAREDNESS ACTIONS... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. && LAT...LON 3680 9813 3655 9860 3700 9861 3700 9814 TIME...MOT...LOC 2035Z 234DEG 24KT 3700 9856 3683 9856 3668 9856
The Norman radar (KTLX), 75 km away, was scanning. The volume nearest the first event began at 20:58 UTC.
23 hail, 15 tornado, 1 thunderstorm wind. Local standard time, as filed.
This report was relayed via Twitter.
A tornado developed 1.25 miles south of the community of Katie, OK, or about 3.4 miles north of Hennepin. The tornado was observed to be very dynamic as it moved east-northeast and east. Initially damage was confined to trees until the tornado crossed county road 1690 where a home was destroyed where only interior walls remained standing. To the east of this house, two mobile homes were damaged on the southern periphery of the tornado path. The tornado moved east-northeast damaging another mobile home, then east removing the roof from a home on Indian Meridian Road.
The tornado varied in movement between northeast and southeast as it approached and crossed county road 1680. A home was destroyed near county road 1680 and Indian Meridian Road where an EF4 rating was applied (DI 2, DOD 9). Further east, a fatality occurred when the tornado destroyed a modular home. After destroying another home, the tornado moved northeast and dissipated near Interstate 35.
After the Katie tornado dissipated, the storm produced another tornado that developed just west of US-77 between Wynnewood and Davis. Some tree damage was noted between the Washita River and US-77. The tornado moved about three miles through open land before damaging or destroying numerous houses and other structures along and near Palmer Road and Buel Green Road to the northwest and north of Sulphur. Through this time, the tornado grew to nearly one mile in width. Numerous houses from Meadow road to just east of US-177 received EF3 damage. Near Meadow Road and Burnside Road, cars parked near a destroyed barn were displaced about 280 yards to the east. Preliminary analysis of winds from the Doppler on Wheels mobile research radar provided by the Center for Severe Weather Research indicated approximately 218 mph (+/-) at 17 meters AGL near US-177 N of Buel Green Road, however there were no structures in the immediate vicinity of this wind maximum to give a corresponding damage rating.
The tornado moved east-northeast after crossing US-177 with the path width gradually diminishing. The tornado moved along the Murray-Pontotoc County line affecting both counties for the last three miles before dissipating about 2 miles south-southwest of Roff. The center line of the tornado did move into Pontotoc County approximately three miles southwest of Roff.
The tornado that passed north of Sulphur in Murray County moved along the Murray-Pontotoc County line for three miles affecting both counties before dissipating approximately 2 miles south-southwest of Roff. The center of the tornadic circulation moved east-northeast into Pontotoc County approximately 3 miles southwest of Roff.
A low-precipitation supercell produced a brief tornado/waterspout that was observed over Lake Thunderbird. The tornado remained over the lake and produced no damage.
The tornado formed near US-377/OK-99 in northern Johnston County about 4 miles south of Connerville. The tornado damage trees and power poles, and caused roof damage to a home as it crossed Tower Road. Passing Deadman Spring Road, the tornado destroyed a modular home where the fatality occurred. A truck parked at this house was carried 250 yards to the east. The tornado continued moving east-northeast with more tree damage, and light damage to a couple of houses at the edge of the tornado path. Fortunately as the tornado had weakened as it approached the town of Bromide with only light tree damage observed there.
From about 1.25 miles west of Bromide to where it dissipated just east of Bromide, the tornado moved down the Johnston-Coal county line affecting both counties. The center line of the tornado moved into Coal County in Bromide.
A mini-supercell that developed between the Katie-Sulphur storm and the Bromide-Atoka storm produced a tornado in northern Johnston County that was observed by spotters and chasers, including an NWS employee, and broadcast live on Oklahoma City television by a media helicopter. The tornado occurred in open grassland on a ranch and produced no damage. The specific path could be determined by the proximity to landmarks observed on the helicopter footage.
The centerline of the tornado crossed into Coal County from Johnston County within the town of Bromide. Although from about 1.25 miles west of Bromide to where it dissipated just east of Bromide, the tornado moved down the Johnston-Coal county line affecting both counties. Only light tree damage was observed in and near Bromide.
A tornado develop approximately 12 miles west-northwest of Atoka, near Blue Ribbon Road and less than one mile south of the Coal County line. An outbuilding was destroyed along Blue Ribbon Road. Although the center of circulation remained on the Atoka County side of the county line until moving into Coal County one-third of a mile west of US-75, the north side of the tornado expanded into Coal County before reaching NS376 Road as the tornado continue to produce tree damage across both counties.
A storm chaser observed a brief tornado south of the larger Atoka/Coal County tornado. This tornado may have been anticyclonic. No damage is known to have occurred with this tornado.
This tornado developed on or just northeast of Lake McMurtry with tree damage first observed along NS-3275 Road just northeast of the lake. A mobile home was destroyed, two home received roof damage and significant tree damage occurred as the tornado approached the Payne County line. The tornado crossed into Payne County near Glencoe Road.
This tornado moved into Payne County from Noble County near Glencoe road moving northeast and then north-northeast crossing back into Noble County between Country Club Road and Sangre Road. At least two houses and two outbuildings were damaged in Payne County in addition to tree and power pole damage.
Although the center line of this tornado did not move into Coal County from Atoka County until one-third of a mile west of US-75, the north edge of the tornado had expanded into Coal County producing tree damage 7 miles farther west, to the west of NS-376 Road. As the tornado approached US-75, the tornado produced slight roof damage to a house on Mockingbird Lane just north of the county line. The tornado damaged a radio station building at US-75 as the center line crossed into Coal County and began moving northeast. The tornado continued moving northeast through a rural area of southeastern Coal County before turning back to the east and moving into Atoka County near EW-177 Road.
This tornado moved back into Noble County from Payne County between Country Club Road and Sangre Road and moved north-northeast for about a mile and half. Damage was confined to trees and power poles, but broken wood power poles still support an EF2 damage rating.
The tornado moved back into Atoka County crossing Division Street near EW-177 Road after moving across southeastern Coal County. More tree damage was observed along Division Street and North Coal Creek Road before the tornado dissipated just east of North Coal Creek Road.
A tornado developed southeast of Bennington, and quickly became very large as it moved east-northeast. Widespread destruction of trees was observed across eastern Bryan County. The tornado moved into Choctaw County southwest of Boswell. See the eastern Oklahoma Storm Data entry from NWS Tulsa for information about this tornado in Choctaw County.
This report was relayed via the mPing (Meteorological Phenomena Identification Near the Ground) application.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Garvin | 2016-05-09 | 78 | Male | Permanent Home | Direct |
| Tornado, Johnston | 2016-05-09 | 76 | Male | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2016Every state in 2016This day in weather historyThe tornado archive for Oklahoma, 2016Warnings in Oklahoma, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628440, 628441, 633058, 628442, 628444, 628443, 628446, 628445, 628452, 633084, 628447, 628463, 633087, 628451, 628448, 633088, 633089, 633090, 628449, 638026, 628450, 633092, 633097, 628453, 628454, 633102, 628457, 628455, 633103, 633093, 628456, 633104, 633094, 633106, 628458, 628459, 628460, 628461, 628462.